Opioid Overdose: Signs, Symptoms & Treatment
Opioid addiction and subsequent overdoses are one of the leading epidemics currently facing the United States. It is a crisis that knows no bounds, with people from every race, religion, gender, age, and socioeconomic background feeling the devastating impacts of this modern plague.
Though opioid addiction is a national issue, some areas of the country are more affected by opioid overdose deaths than others. Take Ohio, for example, which is among the top five states for opioid overdose deaths. Data from the National Institute on Drug Abuse states that the rate of opioid overdose deaths in Ohio has tripled since 2010, with 3,613 opioid-related overdose deaths in Ohio in 2016.
According to a report released by the Ohio Department of Health, illegally produced fentanyl mixed with other illicit substances like heroin now drives Ohio’s accidental opioid overdose death rate, with 4,854 fatalities in 2017.
When people think of opioids, they may envision white prescription painkiller pills. The true issue with these prescriptions drugs lies in their accessibility, quantity and the high likelihood that people will transition to something cheaper and more potent.
People may transition from prescription opioid use to heroin use, or to newer, synthetic opioids such as fentanyl and the elephant tranquilizer known as carfentanil. However, these drugs are driving opioid overdose death rates. In 2017, fentanyl and its analogs, including carfentanil, were involved in 71 percent of accidental overdose deaths in Ohio alone, according to the Ohio Department of Health. These numbers are estimated to increase in the coming years across the country.
With opioid use more prevalent than ever, it’s vital that everyone be able to identify what an opioid overdose looks like, and how to best get friends, neighbors, and loved ones the medical attention they require in the event of an overdose.
For someone who is taking opioids, all abnormalities in breathing should not be taken lightly. In addition, some interconnected symptoms may also develop during an overdose. Because breathing is limited, not enough oxygen finds its way to vital organs and muscular structures. Thus, an individual may feel weaker, less alert and lethargic.
Loss of consciousness is a very real possibility as well in an opioid overdose. It is critical to seek out medical attention before such an outcome occurs. As previously mentioned, lack of proper circulation of oxygenated blood, known as hypoxia, can lead to disastrous complications in the short-term. Plus, if enough time passes before treatment, there is always the potential of life-altering consequences related to irreparable brain and nervous system damage.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
1) Unconsciousness: the individual does not exhibit motor functions and does not react to stimuli.
2) Nearly imperceptible pupils: be on the lookout for pinpoint pupils. If the eye is dominated by the iris with little to no sign of the pupil, then the individual may be overdosing.
3) Hypoventilation: as the name implies, this is the exact opposite of the more colloquial hyperventilation. Here, people have slowed respiration rates and their lungs do not completely expand and contract. Keep an eye out for minimal chest rising and falling.
Observed in conjunction, these three signs are collectively known by experts as the opioid overdose triad. Understanding the triad of symptoms can greatly heighten one’s ability to recognize it in life-threatening situations.
Additional warning signs may include:
- Vomiting or prolonged nausea
- Inability to speak or only speaking in garbled words or phrases
- Faint heartbeat
- Limp extremities
- Paleness in the face
- Clammy skin
- Purple or blue fingernails and lips
Never assume that because someone is experiencing one or none of the usual signs that an overdose is not taking place. Always err on the side of caution, and use proper judgment to determine if presented with disconcerting drug reactions. A timely reaction may be the difference between life and death.
Whether someone is overdosing on prescription opioids or illicit opioid drugs like heroin, naloxone (brand name Narcan) can be used to reverse an opioid overdose. However, sometimes several doses of Narcan may be required to revive someone. This anti-overdose drug is meant to bring victims back from the brink of death. Naloxone functions to block the fatal effects of opioids. Think of it as a buffer, not an antidote. Once an overdose victim is stabilized by naloxone, they can be safely transported to an emergency center to seek medical treatment from trained professionals.
Many law enforcement departments and emergency personnel are receiving training in administering naloxone at ground zero. Additionally, each American state has protocols, standing orders, and laws that support naloxone distribution at local pharmacies.
Every resource counts to overcome the opioid overdose epidemic, and sufficient knowledge about opioid overdoses is one of the greatest tools of all.
National Institute on Drug Abuse. “Ohio Opioid Summary.” Revised February 2018. Accessed February 2019.
Ohio Department of Health. “Annual Drug Overdose Report Shows Eight-Year Low in Prescription Opioid Deaths and Four-Year Low in Heroin Deaths in Ohio.” September 2018. Accessed February 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700